Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 2, NWS Raleigh, NC

January 12, 202431 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 12, 2024, 3:32 AM EST for 31 counties in North Carolina. It took effect at Jan 12, 2024, 4:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2024, 3:32 AM EST (08:32 UTC)
In effect from
Jan 12, 2024, 4:00 PM EST
Expired
Jan 12, 2024, 11:58 PM EST
In force
8 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS72 KRAH 120832
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
332 AM EST Fri Jan 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-122115-
/O.NEW.KRAH.WI.Y.0002.240112T2100Z-240113T1100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
332 AM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...All of central North Carolina.

* WHEN...From 4 PM this afternoon to 6 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
944 
WWUS72 KRAH 122042 AAA
NPWRAH

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Raleigh NC
342 PM EST Fri Jan 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131100-
/O.CON.KRAH.WI.Y.0002.240112T2100Z-240113T1100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
342 PM EST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

* WHAT...Southeast winds becoming southwest 15 to 25 mph with
  gusts up to 30 to 45 mph.

* WHERE...All of central North Carolina.

* WHEN...From 4 PM this afternoon to 6 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
096 
WWUS72 KRAH 130307
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1007 PM EST Fri Jan 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131100-
/O.CON.KRAH.WI.Y.0002.000000T0000Z-240113T1100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1007 PM EST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central North Carolina.

* WHEN...Until 6 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
550 
WWUS72 KRAH 130458
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1158 PM EST Fri Jan 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130600-
/O.CAN.KRAH.WI.Y.0002.000000T0000Z-240113T1100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1158 PM EST Fri Jan 12 2024

...WIND ADVISORY IS CANCELLED...

The stronger 35-45 mph wind gusts across central NC have subsided.
While gusts in the wake of the cold front are expected to 
increase again towards sunrise, but should remain in the 20 to 30
mph range, well below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 12, 3:30 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 12, 3:30 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 AM EST Fri Jan 12 2024

.SYNOPSIS...
Unsettled weather conditions will return today as a warm front lifts
north into the area during late afternoon and evening, in advance of
a strong cold front that will sweep east through the Carolinas
tonight. Dry high pressure will build into the area through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Friday...

...A Wind Advisory Has Been issued for 40 to 45 mph gusts for late
this afternoon and into tonight....

...There remains a Level-2/Slight Risk for Severe Storms across
central and eastern NC, mainly during the evening, with the greatest
severe threat across Southeastern NC...

A vigorous shortwave trough over the Southern Plains this morning
will deepen into a closed low as it lifts northeast into the Ohio
Valley and Great Lakes region during the evening and overnight
hours. It remains important to note that when compared to this past
Tuesday, today's upper system/trough will be well removed from the
warm sector convection that will spread north into the area during
the late afternoon and evening.

Strong surface cyclogenesis will ensue over the Ohio Valley, with
the surface low deepening to around 973mb as it continues north into
the Great Lakes.

A strong 60-70 kt SWLY LLJ will pump gulf moisture and weak buoyancy
into the Carolinas as a developing warm front over the Deep South
lifts north into the area during the evening(00 to 03z), abruptly
followed by the passage of a cold front from the west between 03 to
06z.

How far inland into central NC weak sfc instability will be able to
develop remains the source of greatest uncertainty and concern due
to the robust kinematic wind fields. Latest guidances suggests a
corridor of weak sfc base instability of 200-500 J/KG will develop
along and east of a line extending from Wadesboro/Anson Co---
Raleigh/Wake Co---to Roanoke Rapids/Halifax Co., maximized across
the eastern Sandhills and southern coastal plain between 00(7pm) to
05z(12 am). The threat of severe storms appears greatest in this
corridor and time period and will likely be associated with the warm
sector destabilization and any strong cells/updrafts that develops
ahead of what should be a rather weak,fractured line of convection
that will race east. Damaging winds are the primary threat. An
isolated tornado cannot be ruled out given the strongly curved
hodographs.

Other weather impacts and hazards include the potential for the
development of strong gradient wind gusts of 35 to 45 mph as the
warm sector spreads north. Additionally, it's very likely that even
the stronger rain showers will be capable of producing 40 to 50 mph
gusts, which could end up being potentially just as an impactful
given the likely existence of weakened/vulnerable trees and power-
lines from Tuesday's strong wind event. As such a wind advisory has
been issued for all of central NC for this afternoon through
tonight.

Rainfall amounts are expected to average between 0.25-0.50", with
some localized higher amounts possible in any strong convective
cells. Soils are saturated and areas rivers and streams are already
running high and in flood from Tuesday's heavy rain. Any heavy
downpours in a short amount of time will lead to a threat of
flooding, especially across the western part of the state.

Due to the late arrival of the warm sector, daytime highs will occur
after sunset, ranging from mid/upper 50s NW to mid 60s SE. CAA
during the predawn hour, in the wake of the cold front, will drive
overnight lows ranging from upper 30s NW to mid 40s SE. Gusts will
linger overnight, gradually weakening to 25 to 30 mph.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 330 AM Friday...

Considerably drier air will filter into central NC behind a sfc cold
front and an exiting upper trough early Saturday morning. In absence
of any strong CAA, Saturday's highs will be near normal in the upper
40s to mid 50s under mostly sunny skies. The early half of the day
will remain gusty with swly gusts of up to 30 mph possible, before
diminishing near sunset and into the overnight period. Overnight
lows in the upper 20s to lower 30s is expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 AM Friday...

Sunday: Primarily zonal flow aloft and transient sfc high pressure
will promote another dry day on Sunday with similar daytime highs in
the upper 40s/lower 50s.  Some high cloudiness will may stream
across the area Sunday night, but dry conditions and overnight lows
in the upper 20s to lower 30s are expected again.

Monday through Thursday: Flow will remain swly aloft over central NC
Monday as sfc high pressure lingers over our area.  Sfc flow will
turn enely as the high weakens and shifts offshore later Monday. Dry
but cloudy conditions are expected, as temps cool off a bit into the
mid 40s to lower 50s.  Some guidance simulates a weak wave aloft
moving through our area late Monday afternoon/evening.  However,
currently think that remnant dry conditions in the lower levels
would preclude much of any precipitation reaching the sfc in this
time period.

As we progress into the Monday night/early Tuesday timeframe,
guidance continues to differ wrt to a developing coastal low, and
the potential (or lack thereof) precipitation for our area.  The 00Z
deterministic ECMWF continues to keep the low too suppressed and
offshore to promote much of any precipitation for us. Conversely,
the 00Z GFS does still keep the low strategically positioned to 1)
promote wet conditions and 2) a potential gradient in winter ptype.
Latest ensemble guidance (including the Euro suite) does depict
anywhere from 50 to 60 % of the members (GEFS, ENS, GEPS) simulating
some snow for much of our central/western/northern Piedmont anywhere
from late Monday night through late Tuesday night.  Given this,
decided to maintain a southward progression of slight to chance of
rain and snow early Tuesday through early Wednesday morning
primarily through our northern two thirds. However, would like to
see more operational runs over the next several days before
providing any more detail.

Temperatures on Tuesday will largely depend on the evolution of the
coastal low, but for now expecting daytime highs to max out in the
upper 30s to mid to high 40s across the south. Ensemble, machine
learning, and analog output continue to converging on quite a cold
air mass migrating into our area Tuesday night into Wednesday. Raw
NBM lows Tuesday night call for mid teens for much of the area.
Daytime highs Wednesday are currently forecast in the lower to
mid/upper 30s.  Temps will moderate a bit on Thursday, however,
reaching back into the mid 40s.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1245 AM Friday...

Patchy fog will be possible just about anywhere between 08 to 12z.
Given low confidence and predictability, will not include any
restrictions in the routine 06z issuance and will handle with
forecast amendments as conditions warrant.

A deepening low pressure lifting north through the Ohio Valley will
result in deteriorating and hazardous aviation conditions developing
across all of central NC in a SW to NE fashion through the afternoon
and evening as widespread showers and strong winds over spread the
area. Ceilings will lower to IFR to LIFR as rain showers over the
area. A few embedded strong thunderstorms are also possible,
especially near KFAY. Additionally, a 60-70kt LLJ will lead to the
development of windy conditions and LLWS, with surface gustiness
peaking between 30 to 40 kts during the late afternoon and evening.

Showers will exit the area from west to east between 04 to 08z,
followed by abrupt clearing. However, gusty winds and a threat
of LLWS will linger into early Saturday.

Outlook:Low pressure tracking and deepening from the Gulf of Mexico
to the South Atlantic coast will favor a good chance of
precipitation, including the risk of snow over the Piedmont, and
flight restrictions Mon night-early Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM this afternoon to 6 AM EST Saturday for
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...Luchetti
LONG TERM...Luchetti
AVIATION...CBL/MWS
Hazardous weather outlook, Jan 11, 4:57 PM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EST Thu Jan 11 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
457 PM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Slight, level two of five risk of severe thunderstorms, will exist
throughout central NC Friday evening. Damaging straight line wind
gusts and an isolated tornado will be possible. In addition,
southeasterly surface winds will increase and become gusty as high as
35 to 45 mph at times late Friday afternoon through evening.
Similarly strong, 35 to 45 mph wind gusts may result behind the
system Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late Friday afternoon or evening.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:47 PM ESTRiver Flood WarningRAHHalifax, Northampton13 days

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.